The Centers for Disease Control and Prevention (CDC) said in a statement last week that it was investigating cases of heart-related symptoms observed mainly in young people and adolescents who received the coronavirus vaccine.
According to the CDC's Advisory Committee on Immunization Practices (ACIP), there have been a "relatively few" number of cases of myocarditis, an inflammation of the heart muscles. These cases have been observed in mostly younger people and occur more often in males. Symptoms usually develop four days after an individual has been vaccinated and more often occurs after the second dose.
"Further information should be collected through medical record review about potential myocarditis cases that were reported into VAERS [Vaccine Adverse Event Reporting System]," the CDC wrote in its report. "Information about this potential adverse event should be provided to clinicians to enhance early recognition and appropriate management of persons who develop myocarditis symptoms following vaccination."
Two coronavirus vaccines are currently approved for people 16 and older. The Pfizer-BioNTech vaccine was recently approved for children aged 12 to 15.
Speaking to The New York Times, infectious diseases specialist Celine Gounder at Bellevue Hospital Center said the onset of symptoms could be "simply be a coincidence."
“It’s more likely for something like that to happen by chance, because so many people are getting vaccinated right now,” Gounder told the newspaper.
Washington state emergency physician Liam Yore told the Times that he had recently worked on a case involving a teenager with myocarditis following a vaccination. Yore said the patient was treated for mild inflammation in the lining of their heart and later returned due to decreased output. However, Yore stated he had seen worse outcomes in young people with COVID-19.
"The relative risk is a lot in favor of getting the vaccine, especially considering how many doses of the vaccine have been administered," Yore said.